Over-the-counter (OTC) cough and cold medications are marketed widely for relief of common cold symptoms, and yet studies have failed to demonstrate a benefit of these medications for young children. In addition, OTC medications can be associated with significant morbidity and even mortality in both acute overdoses and when administered in correct doses for chronic periods of time. Physicians often do not inquire about OTC medication use, and parents (or other caregivers) often do not perceive OTCs as medications. We present 3 cases of adverse outcomes over a 13-month period-including 1 death-as a result of OTC cough and cold medication use. We explore the toxicities of OTC cough and cold medications, discuss mechanisms of dosing errors, and suggest why physicians should be more vigilant in specifically inquiring about OTCs when evaluating an ill child.
|Original language||English (US)|
|State||Published - Sep 2001|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health